IBS Network
22,282 members7,540 posts

concerns about amitriptyline

I have just been reading a worrying report about a young woman`s suicide because she had developed bowel problems caused by Pelvic floor dyssynergia - which she developed as a result of taking amitriptyline. I`m now wondering if the low dose of amitryptyline I take could be causing more problems that I realised - especially incomplete evacuation. I know this drug is often prescribed as a treatment for IBS. Perhaps we should be questioning this

21 Replies
oldestnewest

You know I was worried about this too but my GI doctor told me at such a low dose there haven’t been any incidents of this. I’m not sure if I believe him.

I was scared to try it because of these reasons. However I’ve only just been put on it so I’m unsure if it will affect me poorly or even help at all... it is frustrating.

Reply

What dose are you on?

I’ve been on 20mg amitrip nightly for 6 years and it helps me lots with widespread chronic neurological pain + sounder sleep...with no apparent side effects

(am a 64 year old complex patient diagnosed with multiple comorbidities including several childhood onset autoimmune diseases, connective tissue disorder & primary immunodeficiency + life long slow transit GI dysmotility which began to shift into intestinal pseudo obstruction 2 years ago...so am v interested in this post: am always on a lot of prescription meds daily...with no alarming side effects mainly, and loads of benefits luckily, but i like to keep my eyes wide open)

🍀🍀🍀🍀 coco

1 like
Reply

I’m on 10mg because doctors don’t know what’s wrong with me and they wanted to see if it would help..

1 like
Reply

Thanks. Wishing you & your doctors success diagnosing your case. For what it’s worth, my doctors & i have found this approach extemely helpful over the years. Eg many years on daily prescription NSAIDs & optiate analgesics proved barely effective in my case, but then my first days on prescription immunosuppression meds helped me to less pain + more stamina, relience & comprehension than i’d had in many years...and these meds continue to work their magic for me. Take care

🍀🍀🍀🍀 coco

2 likes
Reply

That makes me feel a lot better. Thank you so much for your replies.

1 like
Reply

Have been taking 10mg for cervical spondylosis for several months Helps with my sleep ,but found I have been having vision problems ,Stopped taking it nightly about 6 weeks ago and vision has improved greatly Just take it as and when

Reply

I have to say that I still have major concerns about it. I tried to come off it in the summer but that caused extreme insomnia and I had to go back on - at a higher dose!

Like you it also causes me vision problems. I wish I could come off the stuff but I can`t risk the withdrawal effects again

Reply

My partner has to take this every night for pain control as he has two discs out in his back and it's the only thing along with paracetemol that gives him a half decent life - can't have an op so for now this is the option he has - never heard of the disease but must admit my partner is aways in a cheerful mood taking it because it is antidepressant also

1 like
Reply

It is worrying - I should think the young woman who died would have been on a low dose as she had been given it for migraine

Reply

I won't take any more as both me and my friend both got heart palpitations he got what thought was prostate issues as dad had very bad p cancer so worried! makes you put weight on a messes metabolism plus increases prolactin levels i found other day as ive a pituitary tumour so had very high levels and could be how tumour started as had it a long time with symptoms!

I know a lady that was on it put her into prem menopause so something you have to watch it also stays in the body a long time as lives in the fat layers

1 like
Reply

Think it is a rare one off

2 likes
Reply

I am on amitriptyline 10mg but hardly take it only after about 3 nights of not sleeping then I will take one. Tramadol keeps me off my sleep so I try to avoid taking it at nightime though it is the only thing that takes away the restless legs. My GP gave my amitriptyline for the fibro to help with IBS and to help me sleep. It makes me so groggy the next day even taking it around tea time the day before. It is worrying when you hear stories ,I think all medicines have many side-effects which can be much worse on some people. I wouldn't take anything if didn't need to and with so many of us struggling with Fibro and other horrible painful conditions we have no other options unfortunately. I am trying to find a herbal tablet that may help me to sleep one of the many symptoms of Fibro. Have a good weekend Warriors!

Reply

Ask yourDr to give you Requip for your restless legs it stops mine

Reply

Thank you.

Reply

Hi, thank you for sharing this new concern. I have just come off amitriptyline 10mg daily as my GP flagged up research linking it, even at low doses, with dementia. Having read up I decided to take the risk seriously and stop (I’m 64 and had been on it with pretty good results for three and a half years.) I’ve had one major flare up just after stopping completely which really worried me but things seem to have settled down more now (2 weeks after the final quarter dose - I cut down gradually) I’m not sleeping as well as on it but am generally doing Ok. I should add that I’m also on the low FODMAP diet and am being extra careful just now. Hope some of that, although also worrying, is helpful. Good luck to all suffering this horrible condition! Hilary

1 like
Reply

Seems amitriptyline is diagnosed for many different things! I was prescribed it for depression many years ago and, due to my body rejecting many tablets (if there's a side-effect, then I get it!), is the only one which my body accepts. I don't have any problems with this and feel sure it helps, although I still get the occasional suicidal thoughts..... Seems everyone gets different side-effects, but isn't that the same with just about every medication? I don't think even GPs understand it....

Reply

Hi Janke

I was diagnosed Amitriptaline for TMJ - gave me dreadful bloating & stomach problems- was better off without it.

Frankie 1955

Reply

I have been taking amitriptyline for dental neuralgia for four years. The nerves in my gum were damaged by dental procedures - I have tooth pain where the extracted tooth used to be. I take 40mg daily in Winter and 23mg in Summer. I'm terrified to think how I would manage without it. I have had IBS-d all my adult life, the amitriptyline doesn't make a bit of difference to it. I am usually very tired first thing in the morning and have trouble losing weight, but that could just be my age!

Reply

Thank you for posting this. I have taken Amitriptyline a few times over the years as it calms my bowels down . I am currently on it again but, as yet, it hasn't completed kept my IBS at bay. My IBS seems to be triggered by hormones as opposed to food (I'm having a bad menopause). I am currently on 25mg Amitriptyline. It's great because it helps me sleep but it can make me hungry and so I have put on weight. The worst thing is that it has made me constipated and so I have to take mild laxatives now as well (just started Laxido). The whole thing is frustrating - to put it mildly!! This forum is great - at least we not we're not alone.

Reply

I take 20mg daily as a relaxant because I grind my teeth, it helps with this.

My daughter takes 60mg daily because she suffers with chronic pain and gets very anxious, it seems to help.

I'm fat but my daughter isn't, at all, I have IBS but my daughter doesn't.

We are all so different it can be dangerous to compare side effects or even suitability of prescribed medication.

I take lots of pills these days and apart from codeine I really don't think I suffer from side effects of which I'm grateful. For the record the codeine makes me come out in a red rash and makes me itch really badly so I take antihistamines to counteract the effect.

I try not to worry about newly reported problems with any of the medication I take, it's hard not to worry sometimes and I don't just blythly trust, I just try to keep calm and chill as much as possible.

Reply

I saw that article too & it did make me think due to my history. I also have Lupus & was prescribed Amitriptyline 7 years ago for neuropathic pain & to help me sleep. It knocked me for 6 so I was given the sister drug Nortriptyline. I've just spent a year coming off it due to heart problems & it wasn't pleasant. If I had my time again I would never have taken it.

My Gastro doc had mentioned taking Ami for my bowel problems until I told him my story.

1 like
Reply

You may also like...